Michigan, 2008Hail and Damaging Wind in Michigan, June 15, 2008
June 15, 2008 · NWS MQT · 2 events in 2 counties and zones
A few severe thunderstorms occurred over portions of Luce and Schoolcraft counties on the afternoon of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms occurred over portions of Luce and Schoolcraft counties on the afternoon of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 15, 12:54 PM EST, 41 minutes earlier.
Area forecast discussion, Jun 15, 12:54 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
154 PM EDT SUN JUN 15 2008
UPDATED FOR SEVERE THUNDERSTORM WATCH #541
.UPDATE...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH #541...IN EFFECT
UNTIL 01Z FOR EASTERN 4 COUNTIES AND NORTHERN MICHIGAN MARINE ZONE.
&&
.DISCUSSION (ISSUED AT 345 AM EDT)...
THE MAIN CONCERN THIS FORECAST PACKAGE IS THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT.
WATER VAPOR IMAGERY AND RUC SHOWING A CLOSED LOW OVER NORTHEAST
MANITOBA AND A STEEP RIDGE OVER QUEBEC. SHORTWAVES ROTATING AROUND
THE LOW IS SWEEPING THROUGH THE FORECAST AREA AND NORTHERN LOWER
MICHIGAN. OTHER SHORTWAVES ARE DEVELOPING OVER SOUTHERN SASKATCHEWAN
AND CENTRAL MANITOBA. SURFACE ANALYSIS DEPICTS A LOW OVER NORTHERN
ONTARIO WITH A FRONTAL SYSTEM DRAPED SOUTHWEST THROUGH WESTERN LAKE
SUPERIOR THEN INTO THE CENTRAL PLAINS. A LARGE DOME OF HIGH PRESSURE
BLANKETS MUCH OF THE SOUTHEASTERN STATES. ANOTHER RIDGE OVER THE
CANADIAN PRAIRIES IS PUSHING THE FRONTAL SYSTEM OVER THE AREA ALONG.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN FIRING ALONG THE
FRONTAL SYSTEM OVER MINNESOTA AND NORTHERN WISCONSIN.
THE MID LEVEL LOW WILL EDGE INTO NORTHERN ONTARIO TODAY WHILE A
SHORTWAVE ROTATING AROUND THE BASE OF THE LOW SWEEPS THROUGH THE
FORECAST AREA. OTHER WEAK SHORTWAVES WILL BE SHIFTING INTO THE
WESTERN OHIO RIVER VALLEY. THE SURFACE LOW WILL MOVE TO EAST CENTRAL
ONTARIO DRAGGING THE COLD FRONT ACROSS THE FORECAST AREA WHILE THE
RIDGE PUSHES INTO THE NORTHERN PLAINS. LOW LEVEL MOISTURE AND
ISENTROPIC ASCENT ACCOMPANYING THE FRONT AND SHORTWAVE ENERGY
SWEEPING THROUGH THE AREA WILL ALLY TO GENERATE SCATTERED SHOWERS
OVER THE AREA TODAY. COLD AIR ADVECTION ALOFT WILL CONTRIBUTE TO
MUCAPE VALUES WHICH WILL REACHING UP TO 1500J/KG OVER THE FORECAST
AREA. LOW LEVEL SHEAR WILL INCREASE ALSO. THUS SCATTERED SHOWERS AND
THUNDERSTORMS ARE LOOKING POSSIBLE. WARM AIR ADVECTION WILL BE OFF
SET BY INCREASE CLOUD COVER TODAY. TEMPERATURES SHOULD STILL REACH
INTO A COMFORTABLE LOW 70S TODAY.
THE MID LEVEL LOW WILL DIVE INTO CENTRAL ONTARIO TONIGHT. THE
SHORTWAVE WRAPPING AROUND THE LOW WILL PUSH INTO LOWER MICHIGAN
TONIGHT. ANOTHER SHORTWAVE WRAPPING AROUND THE LOW WILL SWEEP INTO
LAKE SUPERIOR. THE HIGH WILL SETTLE INTO THE NORTHERN PLAINS PUSHING
THE FRONT INTO LOWER GREAT LAKES REGION. DRY AIR WILL INVADE THE
AREA FOLLOWING THE FROPA. COLD AIR ADVECTION WILL CONTRIBUTE TO A
LITTLE COOLER TEMPERATURES TONIGHT.
THE MID LEVEL LOW WILL SETTLE INTO EASTERN LAKE SUPERIOR ON MONDAY
WHILE THE SURFACE LOW TREKS INTO WEST CENTRAL QUEBEC. THE SURFACE
HIGH WILL SETTLE INTO THE CENTRAL PLAINS AND START TO WORK INTO THE
UPPER MISSISSIPPI RIVER VALLEY. THIS WILL PUSH THE FRONT TO THE EAST
COAST. DEEP MOISTURE WRAPPING AROUND THE QUEBEC LOW WILL BE RATHER
LIMITED. COLD AIR ADVECTING INTO THE AREA BEHIND THE FRONT WILL TEND
TO STABILIZE THE LOW LEVELS. FORECAST SOUNDINGS STILL SHOWING A
HIGHER RH BETWEEN 850MB AND 700MB. INSTABILITY IN THE AREA STILL
MARGINAL SO WILL LOOK FOR A SLIGHT CHANCE. THE COLD AIR WILL SET UP
AN INVERSION AROUND 750MB WHICH WILL CAP THUNDERSTORM DEVELOPMENT
WILL STICK WITH SHOWERS ONLY.
THE MID LEVEL LOW WILL SETTLE SOUTHEAST INTO LAKE HURON MONDAY
NIGHT. ACCOMPANYING SHORTWAVE ENERGY WILL RACE ACROSS THE AREA. COLD
AIR ADVECTION AT THE LOW LEVEL WILL CONTINUE TO STABILIZE THE AIR
MASS OVER THE FORECAST AREA AND SHEAR WILL BE MINIMAL. THUS ONLY A
SLIGHT CHANCE OF SHOWERS EXIST OVER THE AREA.
THE MID LEVEL LOW WILL SETTLE OVER LAKE ONTARIO ON TUESDAY...WHILE A
RIDGE BUILDS OVER THE CANADIAN PRAIRIE. WEAK SHORTWAVES WILL SLIDE
ACROSS THE FORECAST AREA WHILE ROTATING AROUND THE LOW. THE SURFACE
RIDGE WILL EXPAND AND DOMINATE CONDITIONS OVER THE UPPER MISSISSIPPI
RIVER VALLEY BY STABILIZING THE AIR MASS.
THE MID LEVEL LOW WILL SHIFT INTO EASTERN NEW YORK TUESDAY NIGHT
WHILE WEAK SHORTWAVES WRAPPING AROUND THIS LOW SWEEPS THROUGH THE
FORECAST AREA. LOW LEVEL MOISTURE WRAPPING AROUND THIS LOW WILL
SHIFT ACROSS THE EAST PART OF THE AREA. THUS I WILL KEEP A SLIGHT
CHANCE OF SHOWERS OVER THE EASTERN U.P. LATE TUESDAY NIGHT.
THE LOW WILL WORK NORTHEAST THROUGH NEW ENGLAND ON WEDNESDAY AND
WEDNESDAY NIGHT. THE SOUTHERN CANADA RIDGE WILL SHIFT INTO INTO THE
THE UPPER MISSISSIPPI RIVER VALLEY. THE SURFACE RIDGE WILL TRACK
INTO THE MIDDLE MISSISSIPPI RIVER VALLEY BRINGING DRIER AIR OVER THE
UPPER GREAT LAKES.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
EXPECT VFR CONDITIONS TODAY AT CMX....WITH MVFR CIGS SETTING UP
MAINLY AFTER 12Z MONDAY THANKS FOR INCOMING LOW LEVEL MOISTURE AND
UPSLOPE WNW FLOW. AT SAW...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS EXISTS EARLY THIS AFTERNOON NEAR THE APPROACHING COLD
FRONT. BY 23Z...MOST SHOWERS AND THUNDERSTORMS SHOULD BE EAST OF SAW
AS COLDER AIR SWINGS IN BEHIND THE COLD FRONT. SIMILAR TO WHAT IS
CURRENTLY OCCURRING UPSTREAM OVER EASTERN MANITOBA AND WESTERN
ONTARIO...MVFR CIGS SHOULD BE THE RULE FROM AROUND 12Z ON AT BOTH
SITES.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
EXPECT LOW PRESSURE OVER ONTARIO TO DRAG A COLD FRONT ACROSS LAKE
SUPERIOR TODAY WHILE THE LOW PUSHES INTO WESTERN QUEBEC BY MONDAY
MORNING. THIS LOW WILL REMAIN NEARLY STATIONARY THROUGH THURSDAY IN
QUEBEC. MEANWHILE...A HIGH PRESSURE CENTER OVER THE WESTERN HIGH
PLAINS THIS MORNING WILL MOVE SLOWLY SOUTHEAST INTO THE TENNESSEE
VALLEY THROUGH THURSDAY. OVERALL...WINDS WILL REMAIN UNDER 25KT THRU
THU. WITH NW WINDS DOMINATING FOR MUCH OF THE FCST PERIOD AFTER SUN
BETWEEN THE QUEBEC LOW AND THE PLAINS HIGH...THE STRONGER WINDS WILL
OCCUR OVER ERN LAKE SUPERIOR DUE TO TERRAIN INFLUENCES AND PROXIMITY
TO SHARPER PRESSURE GRADIENT MOST OF THE TIME.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...KF
DISCUSSION...DLG
AVIATION...KF
MARINE...KC
Hazardous weather outlook, Jun 15, 3:41 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
441 AM EDT SUN JUN 15 2008
MIZ001>007-009>014-084-085-161100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
441 AM EDT SUN JUN 15 2008 /341 AM CDT SUN JUN 15 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR AROUND THE AREA TODAY AND CONTINUE
THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS COULD CAUSE WIND
GUSTS UP TO 60 MPH AND PENNY SIZED HAIL. THE HIGHER PROBABILITY OF
SEVERE THUNDERSTORMS WILL BE IN THE AFTERNOON EAST OF A BARAGA TO
WATERSMEET LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT OVER THE
KEWEENAW PENINSULA AND EAST OF A LINE FROM MARQUETTE TO
MANISTIQUE. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...MAINLY
EAST OF A MUNISING TO ESCANABA LINE IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.
LSZ162-240>251-263>267-161100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
441 AM EDT SUN JUN 15 2008 /341 AM CDT SUN JUN 15 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF LAKE SUPERIOR AND
ONLY EAST OF STANNARD ROCK THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY NIGHT AND TUESDAY
OVER CENTRAL AND EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-161100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
441 AM EDT SUN JUN 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY EVENING. SOME OF THE
STRONGER THUNDERSTORMS COULD CAUSE WIND GUSTS UP TO 60 MPH AND
PENNY SIZED HAIL THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY NIGHT THROUGH THE DAY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DLG
In the hours before
Special weather statement, Jun 15, 12:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
147 PM EDT SUN JUN 15 2008
MIZ005-006-012>014-085-151830-
ALGER-DELTA-MARQUETTE-MENOMINEE-NORTHERN SCHOOLCRAFT-SOUTHERN
SCHOOLCRAFT-
147 PM EDT SUN JUN 15 2008
...SIGNIFICANT WEATHER ALERT FOR ALGER...DELTA...MARQUETTE...
MENOMINEE AND SCHOOLCRAFT COUNTIES UNTIL 230 PM EDT/130 PM CDT/...
AT 141 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM TRENARY TO WATSON...OR ALONG A LINE
EXTENDING FROM 19 MILES SOUTHWEST OF MUNISING TO 25 MILES NORTHWEST
OF ESCANABA. THESE STORMS WERE MOVING EAST AT 22 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WATSON.
ROCK.
ST. NICHOLAS.
FISH LAKE.
PERKINS.
BRAMPTON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
PEARSON
Local storm report, Jun 15, 1:17 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
217 PM EDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL KINGSFORD 45.81N 88.10W
06/15/2008 M0.50 INCH DICKINSON MI TRAINED SPOTTER
&&
KFLEEGELThunderstorm Wind, Luce
- When
- June 15, 1:35 PM EST to 1:40 PM EST
- Where
- Luce County, 7.81 mi SW of Laketon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.270, -85.865
Seven to eight-inch diameter tree limbs down on Ten Curves Road.
Hail, Schoolcraft
- When
- June 15, 2:17 PM EST to 2:20 PM EST
- Where
- Schoolcraft County, 0.69 mi S of Cooks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.920, -86.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, June 15, 20086 injured · $20 million · 1.75 in hail · 3 events
- Lightning Strike in Florida, June 15, 20081 death · 1 event
- Hail and Damaging Winds in Indiana, June 15, 2008$1.7 million · 2.75 in hail · 33 events
- Flash Flooding and Hail in Missouri, June 15, 2008$307,000 · 2.75 in hail · 56 events
- Tornado and Hail in Illinois, June 15, 20081 injured · $513,000 · EF0 · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2008$269,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 15, 2008$251,000 · 2 in hail · 23 events
- Hail in Kansas, June 15, 2008$315,000 · 1.75 in hail · 5 events
- Hail in Nebraska, June 15, 2008$320,000 · 1.5 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 15 to 16, 2008$98,000 · 1.75 in hail · 22 events
- Damaging Winds in Indiana, June 15, 2008$69,000 · 61 kt wind · 25 events
- Hail and Damaging Winds in Michigan, June 15, 2008$75,000 · 1 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111259, 111268.